Rock Hill, SC 843-203-5052

Medications that cause hearing loss and tinnitus.

It’s normal to look at the side effects of a medication when you start taking it. Can you expect to feel Nauseous or to have a dry mouth? What might not occur to you is that many medications have a more severe side effect – they can potentially cause loss of hearing. Ototoxicity is the term medical professionals give to this condition. Ear poisoning is what ototoxicity breaks down to.

It’s not completely clear how many drugs lead to this problem, but there are at least 130 that are known to be ototoxic. Which ones should you watch out for and why?

Some Facts About Ototoxicity

How can a pill go from your stomach to reap havoc in your ears? There are three places these drugs can damage your hearing:

  • The vestibule of the ear – This is the part of the ear that sits in the middle of the labyrinth that comprises the cochlea. It helps manage balance. Vestibulotoxicity drugs can cause you to get dizzy or feel like the room is spinning.
  • The stria vascularis – Located in the cochlea, the stria vascularis makes endolymph, the fluid in the inner ear. Too much or too little endolymph has a considerable impact on both hearing and balance.
  • The cochlea – That’s the seashell-shaped element of the inner ear that takes sound and converts it into an electrical message the brain can comprehend. Damage to the cochlea affects the range of sound you can hear, typically beginning with high frequencies then escalating to include lower ones.

Certain drugs only cause tinnitus and others lead to loss of hearing. Tinnitus is a phantom noise people hear that commonly presents as:

  • Thumping
  • A windy sound
  • Popping
  • Ringing

Normally if you quit using the medication the tinnitus will stop. Unfortunately, permanent hearing loss can be caused by some of these drugs.

What Drugs Put You at Risk?

You may be shocked by the list of drugs that can cause temporary or permanent hearing loss. You probably take some of these drugs when you are in pain and you might have some of them in your medicine cabinet right now.

Over the counter pain relievers are at the top of the list of ototoxic medications:

  • Ibuprofen
  • Naproxen

Salicylates, better known as aspirin, can be added to this list. The hearing problems caused by these medications are normally reversible when you stop taking them.

Antibiotics come in as a close second for well known ototoxic medications. Some antibiotics are ototoxic but many aren’t. Some that aren’t which you may have heard of include:

  • Erythromycin
  • Gentamycin
  • Vancomycin

As with the pain relievers, the problem goes away when you quit using the antibiotic. Other drugs on the ordinary list include:

  • Chloroquine
  • Quinine
  • Quinidine

Compounds That Cause Tinnitus

Diamox, Bumex, Lasix and Edecrin are diuretics that cause tinnitus but there are bigger offenders in this category:

  • Caffeine
  • Marijuana
  • Nicotine
  • Tonic water

When you get up every morning and drink your morning coffee you expose your body to a substance that might cause tinnitus. Once the drug leaves your system it will pass and that’s the good news. Some drugs, ironically, which doctors prescribe to treat tinnitus are actually on the list of culprits.

  • Amitriptyline
  • Prednisone
  • Lidocaine

The doctor will prescribe much less than the dose that will trigger tinnitus.

What Are the Symptoms of Ototoxicity?

The signs or symptoms of tinnitus vary based on your ear health and what medication you get. Mildly annoying to completely incapacitating is what you can usually be anticipating.

Be on guard for:

  • Hearing loss on one or both sides
  • Blurring vision
  • Vomiting
  • Tinnitus
  • Difficulty walking
  • Poor balance

If you have any of these symptoms after using a medication even if it’s an over-the-counter herbal supplement, you should get in touch with your physician.

If you have ototoxicity does that mean you shouldn’t take your medication? You should always take what your doctor recommends. Don’t forget that these symptoms are temporary. You should feel secure asking your doctor if a prescription is ototoxic though, and always talk about the potential side effects of any drug you take, so you stay aware. Also, schedule a hearing exam with a hearing care expert.

Browse Our Site